Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 23, 2016, 4:25 PM CDT for Renville County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2016, 4:25 PM CDT (21:25 UTC)
- Expired
- May 23, 2016, 5:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Twin Cities, MN
County Renville County, MN
The radar
The Minneapolis radar (KMPX), 117 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 4:35 PM CDT | HAIL 1 | 4 Ssw Blomkest, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
326
WWUS83 KMPX 232125
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT MON MAY 23 2016
MNZ057-065-232200-
RENVILLE-KANDIYOHI-
425 PM CDT MON MAY 23 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RENVILLE AND
SOUTHEASTERN KANDIYOHI COUNTIES...
AT 425 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DANUBE...OR 20
MILES NORTH OF REDWOOD FALLS...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OLIVIA...DANUBE...LAKE LILLIAN...BLOMKEST AND THORPE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 212 BETWEEN MILE MARKERS 67 AND 75.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 100 AND 112.
LAT...LON 4487 9525 4497 9505 4505 9487 4481 9473
4476 9517
TIME...MOT...LOC 2125Z 242DEG 26KT 4483 9514
$$
JRBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 23, 3:20 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 23, 3:20 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 320 PM CDT MON MAY 23 2016 .SHORT TERM...(This evening through Tuesday) Issued at 319 PM CDT Mon May 23 2016 A moist and unstable corridor has developed today from eastern Nebraska on northeast into central Minnesota. PWAT values by this evening are progged to be well above the 90th percentile across southern MN and actually just about a tenth of an inch below the daily max of 1.64 inches. The CAMS have been back and forth today on the initiation of the afternoon convection across southern MN and points northeast. It appears now that by around 4 pm there should be some scattered storms from near Redwood Falls to north of the Twin Cities metro. The kicker for this activity is a short wave over eastern Nebraska that will drive northeast this evening. Hence, likely to categorical pops remain in place from south central through east central MN and west central WI for a time tonight. The better showers and thunderstorms will be capable of brief heavy downpours due to the high PWAT values. There remains some concern for severe storms through this evening, but the low level wind field is weak and rather unorganized at this point. Still, a few storms with wind gusts to 35 knots and small hail can't be ruled out. Another concern overnight is the potential for extensive stratus and fog in the wake of the showers and thunderstorms. This is due to the weak wind field and clearing expected overnight along with a nearly vertical hydrolapse. Areas of eastern/southern MN and west central WI are most vulnerable. Tuesday still looks like a mostly dry day although a few random showers can't be ruled out across central MN and west central WI. It should be a warm day across central and southern MN with 850mb temperatures climbing to around 16 deg C here in the Twin Cities to around 18 deg C at the western border. Mix-down from 750mb yields highs in the middle to upper 80s from the Twin Cities on west. .LONG TERM...(Tuesday night through Monday) Issued at 319 PM CDT Mon May 23 2016 An active long term forecast period will ensue as active southwest mid level flow prevails through the Memorial Day weekend. Expect several bouts of widespread showers and thunderstorms through then, with several inches of rain expected. Temperatures will be slightly above normal /5-10 degrees/ through Friday, and then retreat back closer to normal for the weekend. Confidence in the shift to a more active pattern as described above is high, although timing of the precipitation rounds will be a bit tricky due to them being a product of rather weak shortwaves in the southwest flow. That being said, it does appear that Tuesday evening will be a dry window of time, and then soggy weather arrives for Wednesday as a shortwave and warm front lift across the area. The next break appears to arrive Wednesday night into Thursday, although given the variability in models, there is at least a 30 percent chance Thursday into Friday. The next stronger wave and surface trough are progged for late Friday and Saturday, so 50-60 percent chances for showers and thunderstorms were justified during that time frame. So, in summary, Wednesday and Saturday look to have the highest potential to have widespread showers and thunderstorms, with more fleeting and less concentrated activity possible on the other days. Although severe weather cannot be ruled out for any of those days at this point, it would more likely occur in conjunction with the surface lows...currently progged for Wednesday/Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1215 pm CDT Mon May 23 2016 SHRA/TSRA will become widespread by mid afternoon from southwest through east central MN. The storms will progress slowly eastward through the late afternoon and evening across western WI. The terminals that will be primarily affected this afternoon and early tonight include KMSP...KRNH and KEAU. Outside of the TSRA chances, there are two concerns going forward. The first is the threat for MVFR ceilings to develop this afternoon due to the very moist low level conditions developing. This is echoed in the 0.5 deg condensation pressure deficits from the RAP. LAMP indicates little to no chance so will keep the MVFR to the tempo groups. The second concern is mvfr or lower conditions with fog after midnight tonight through daybreak Tuesday across eastern MN and western WI where the SHRA/TSRA occur this afternoon and evening. NAM Bufkit hydrolapse profiles are either vertical or increasing with height for the aforementioned areas. Hence, included low MVFR/IFR ceilings/vsbys. KMSP...latest short term guidance indicates storms could develop just west and north of the airfield in the 19z-20z time frame and then progress slowly across the Twin Cities through 00z-01z. Used a four hour tempo group from 20-24z to indicate this threat as there is some uncertainty on the exact time of initiation. A few of the storms could produce wind gusts to 35 knots. Confidence is high on the mvfr ceilings and vsbys late tonight in the wake of the afternoon and evening SHRA/TSRA. /OUTLOOK FOR KMSP/ TUE...MVFR/IFR early...then VFR. Wind S 5 kts. WED...Mainly VFR. TSRA/MVFR Likely. Wind light and variable. THU...Mainly VFR. CHC TSRA/MVFR. Wind south-southwest 5 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...RAH LONG TERM...LS AVIATION...RAH
Hazardous weather outlook, May 23, 11:45 AM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1145 AM CDT MON MAY 23 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 241000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1145 AM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTHERN MINNESOTA DURING THE AFTERNOON AND THEN MOVE ACROSS WESTERN WISCONSIN DURING THE LATE AFTERNOON AND EVENING HOURS. A FEW STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN ACTIVE WEATHER PATTERN WILL LAST THROUGH NEXT WEEKEND WITH SEVERAL ROUNDS OF THUNDERSTORMS LIKELY FROM WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, May 23, 4:25 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT MON MAY 23 2016
MNZ057-065-232200-
RENVILLE-KANDIYOHI-
425 PM CDT MON MAY 23 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RENVILLE AND
SOUTHEASTERN KANDIYOHI COUNTIES...
AT 425 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DANUBE...OR 20
MILES NORTH OF REDWOOD FALLS...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OLIVIA...DANUBE...LAKE LILLIAN...BLOMKEST AND THORPE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 212 BETWEEN MILE MARKERS 67 AND 75.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 100 AND 112.
LAT...LON 4487 9525 4497 9505 4505 9487 4481 9473
4476 9517
TIME...MOT...LOC 2125Z 242DEG 26KT 4483 9514
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:32 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 28 min |
| May 23, 5:48 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Wright | 27 min |
| May 23, 6:15 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 22 min |
| May 23, 6:54 PM CDT | Special Weather Statement | MPX | Wright | 36 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.